I have asked our vice president for geriatric care management and senior services, Dr. Steve Steiber, to share a guest posting about the recent Tylenol news. He has nearly two decades experience in pharmaceutical medical device consulting prior to joining CCM about 8 years ago.
By now most of you have heard the latest on the potential for possible deadly skin rashes owing to an allergic reaction to acetaminophen, or Tylenol as the branded medication is called. Before we all suddenly quit using this pain agent, it is important to understand the magnitude of the potential problem. And it all starts with how long Tylenol/acetaminophen has been available here in the United States.
Tylenol turns 44 this year following its release to the market in 1969 as an analgesic that was quickly embraced for its ability to turn off the brain pain signals and relieve the consumer with minimal side effects. All drug companies are required by law to report all adverse events that could be associated with their drugs to the FDA. Now, FDA releases information that covers the period from 1969 to 2012 which show three types of significant skin reactions that have resulted in 67 hospitalizations, and twelve of these have resulted in patient deaths. Spokespersons have rightly pointed out that over the 44 year life span of Tylenol, to date, the drug has provided pain relief to millions and millions of people. In fact, it took that many cases of Tylenol use to find this many extreme reactions. To the twelve who died, the drug clearly should not have been used. Tylenol spokespeople maintain that any kind of rash or skin reaction ought to be taken seriously and a person should find an alternative to Tylenol. They conclude, in effect, that the benefits outweigh the costs.
Now, the other panic button… Not two years ago, acetaminophen was linked to liver damage when used above certain quantities. FDA subsequently limited the milligrams of acetaminophen per dose to 325 milligrams. But that in itself is not enough. If you are a caregiver to an older loved one, be aware of how many doses within a 24 hour period your loved one is taking; that quantity should not exceed 3,000 milligrams. Sounds like an unbelievably large number, but we need to recognize that acetaminophen is not just a stand alone pain reliever. It also appears in cough and cold medicines, in sleep aids and in other pain medications along with opioids. If one takes two of these every 8 hours, and then takes other medications that may also contain acetaminophen in combination, it becomes very easy to meet or exceed the 3,000 limit. And as I have talked about in other postings, older individuals have less fluid in their tissues and they process foods and chemicals more slowly. So, arguably the total quantity of Tylenol intake ought be monitored more closely than with a younger person. So, let’s use the occasion of this most recent panic on acetaminophen to resound the alarm on something we have already known. Maybe it is a good time to have a conversation with your older loved one and maybe even visit their medicine chest with them.
Please let Steve know if you have any questions about geriatric care management, drugs, their side effects or the unique medical challenges faced by older adults or others with special needs. Please email to: email@example.com.
Charlotte Bishop is a Geriatric Care Manager and founder of Creative Care Management, certified professionals who are elder care management experts, geriatric advocates, resources, counselors and friends to older adults and their families in metropolitan Chicago. Please email your questions to firstname.lastname@example.org.